Arizona, 2013Hail and Damaging Wind in Arizona, July 2, 2013
July 2, 2013 · NWS FGZ · 3 events in 2 counties and zones
High pressure that had been centered over Arizona began to move northwest on July 1st. This caused moisture to move over the state from the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure that had been centered over Arizona began to move northwest on July 1st. This caused moisture to move over the state from the east. Strong thunderstorms developed as a result of this moisture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 2, 10:15 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 2, 10:15 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST TUE JUL 2 2013
.SYNOPSIS...A HIGH PRESSURE SYSTEM CENTERED OVER NEVADA IS PROJECTED
TO WEAKEN SLIGHTLY AND MOVE SOUTH INTO ARIZONA BY FRIDAY. CHANCES
FOR PRECIPITATION WILL CONTINUE MAINLY OVER AND SOUTH OF MOUNTAIN
AREAS. HIGH TEMPERATURES ARE FORECAST TO DECREASE SLIGHTLY EACH DAY
AS THE RIDGE WEAKENS.
&&
.DISCUSSION...STRONG HIGH PRESSURE CENTERED OVER NEVADA THIS
MORNING...WITH NORTH TO NORTHEASTERLY STEERING LEVEL FLOW ALOFT. AT
THE SURFACE...A LARGE OUTFLOW BOUNDARY FROM STORMS OVER
SOUTH-CENTRAL AZ EARLY THIS MORNING HAS MOVED NORTHWARD TO A LINE
FROM GRAND CANYON...TO WINSLOW AND THE WHITE MTNS. DEWPOINTS BEHIND
THE OUTFLOW BOUNDARY HAVE RISEN INTO THE 50S THIS MORNING...
APPROXIMATELY 5-10 DEGREES HIGHER THAN YESTERDAY. SOME OF THIS
MOISTURE WILL MIX OUT WITH AFTERNOON HEATING...ESPECIALLY NORTH OF
THE MOGOLLON RIM...BUT AREAS ALONG AND SOUTH OF THE MOGOLLON RIM
SHOULD RETAIN ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS. THIS MAY
BE AIDED BY A DISTURBANCE MOVING IN LATER THIS AFTERNOON FROM UTAH.
MAIN THREATS TODAY WILL BE STRONG GUSTY WINDS...AND PORTIONS OF THE
WHITE MTNS HAVE BEEN INCLUDED IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON (GUSTS TO 60+ MPH). FORECASTS ARE IN
GOOD SHAPE. WILL DISCUSS EVOLUTION OF THE WEATHER PATTERN...AND ITS
IMPLICATIONS ON STORM CHANCES...WITH THE AFTERNOON PACKAGE.
.PREV DISCUSSION...(430 AM MST)...A HIGH PRESSURE SYSTEM CURRENTLY
OVER NORTHERN NEVADA WILL SLOWLY MOVE SOUTH AND WEAKEN BY 70
DECAMETERS THROUGH THE WEEK WITH THE HIGH CENTER MOVING INTO ARIZONA
ON FRIDAY. WHILE DRIER AIR WILL MOVE INTO THE NORTHERN THIRD OF
ARIZONA ENOUGH MOISTURE AND INSTABILITY WILL REMAIN TO PRODUCE
THUNDERSTORMS EACH DAY WITH PRECIPITATION CHANCES AROUND 20 TO 30
PERCENT MAINLY OVER MOUNTAIN AREAS. THE NORTHERLY FLOW PATTERN WILL
HELP TO FORCE DEVELOPING STORMS SOUTH THROUGH THE WEEK. LATE
AFTERNOON AND EVENING STORM ACTIVITY WILL THUS FAVOR DEVELOPMENT
ALONG OUTFLOW BOUNDARIES MOVING SOUTH OFF THE MOGOLLON RIM. LONG
RANGE MODEL FORECASTS INTO THE WEEKEND SHOW THE DEEPEST MOISTURE
LEVELS AND THE BEST PRECIPITATION CHANCES OVER NEW MEXICO WITH THE
HIGH CENTERED ALONG THE ARIZONA NEW MEXICO BORDER.
&&
.AVIATION...FOR THE 18Z PACKAGE...ISOLD-SCT -TSRA/-SHRA WILL DEVELOP
DURING THE LATE MORNING AND EARLY AFTERNOON OVER HIGHER TERRAIN THEN
SPREAD SOUTHWEST TO LOWER ELEVATIONS DURING THE AFTERNOON AND
EVENING HOURS. THUNDERSTORM COVERAGE WILL BE MOST PREVALENT FROM
KFLG-KRQE SOUTHWARD. GUSTY AND VARIABLE WINDS TO 45KTS WILL BE
POSSIBLE IN THE VICINITY OF THUNDERSTORMS. TSRA/SHRA ACTIVITY WILL
DIMINISH AFTER 04Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FIRE WEATHER...A VERY WARM HIGH PRESSURE SYSTEM OVER ARIZONA ALONG
WITH MODEST AMOUNTS OF MOISTURE WILL CONTINUE TO BRING ISOLATED
TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TUESDAY AND
WEDNESDAY...EXPECT GUSTY AND ERRATIC WINDS IN THE VICINITY OF ANY
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL COOL SLIGHTLY...BUT
REMAIN WELL ABOVE NORMAL.
THURSDAY THROUGH SATURDAY...HIGH TEMPERATURES ARE EXPECTED TO
LOWER GRADUALLY THROUGH THE PERIOD...BUT REMAIN ABOVE AVERAGE.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON...
BRINGING GUSTY WINDS BUT ALSO A CHANCE OF WETTING RAIN. MINIMUM
AFTERNOON RELATIVE HUMIDITY VALUES WILL RUN IN THE TEENS IN THE
LOWER ELEVATIONS TO 20'S IN THE MOUNTAINS.
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
PUBLIC.........JJ / BOHLIN
AVIATION.......DJO
FIRE WEATHER...TC
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 2, 12:24 PM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1224 PM MST TUE JUL 2 2013
AZZ008-014>018-037-038-030500-
YAVAPAI COUNTY MOUNTAINS-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-
1224 PM MST TUE JUL 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING FROM THE MOGOLLON RIM AND WHITE MOUNTAINS MOVING SOUTHWARD
INTO THE LOWER VALLEYS OF YAVAPAI AND GILA COUNTIES. GUSTY
WINDS...HAIL AND LIGHTNING WILL BE THE MAIN THREAT...THOUGH
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. WIND GUSTS FROM 40
MPH TO AROUND 55 MPH CAN BE EXPECTED FROM SOME OF THE SHOWERS AND
THUNDERSTORMS. SEE THE STORM PREDICTION CENTER WEB SITE AT
WWW.SPC.NOAA.GOV FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD.
Event by event
1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Coconino
- When
- July 2, 2:30 PM MST to 3:30 PM MST
- Where
- Coconino County, 8 mi N of (Flg)flagstaff Arpt to 8 mi E of (Flg)flagstaff Arpt
- Reported by
- NWS Employee
- Coordinates
- 35.246, -111.670
Heavy Rain Fell across Flagstaff. 1.10 inches of rain fell at a NWS employee's house. Street flooding was reported and several intersections had water one to two feet deep.
Hail, Coconino
- When
- July 2, 2:55 PM MST to 3:05 PM MST
- Where
- Coconino County, 3 mi NW of (Flg)flagstaff Arpt to 10 mi SW of (Flg)flagstaff Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.161, -111.708
Hail up to 1.5 inches in diameter was reported in University Heights south to Kachina Village. The Turkey Butte fire lookout tower suffered broken windows due to the hail.
Thunderstorm Wind, Yavapai
- When
- July 2, 4:30 PM MST
- Where
- Yavapai County, Cornville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.720, -111.920
Strong winds from a thunderstorm snapped a large (3.5 food diameter) cottonwood tree in half in Cornville. A fence was also blown down.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Hampshire, July 2, 2013$10 million · 6 events
- Tornado in South Carolina, July 2, 20139 injured · $88,000 · EF1 · 1 event
- Strong Wind in American Samoa, July 2 to 3, 2013$4.0 million · 1 event
- Flash Flooding in Vermont, July 2, 2013$325,000 · 3 events
- Flash Flood and Debris Flow in California, July 2 to 3, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Winds in North Carolina, July 2, 2013$115,000 · EF0 · 4 events
- Hail in Iowa, July 2, 2013$82,000 · 1 in hail · 6 events
- Hail and Damaging Wind in West Virginia, July 2, 2013$90,000 · 0.88 in hail · 3 events
- Flash Flood in New Hampshire, July 2 to 3, 2013$50,000 · 1 event
- High Wind in Nevada, July 2, 2013$50,000 · 52 kt wind · 1 event
- Lightning Strikes in Georgia, July 2, 20131 injured · $20,000 · 2 events
- Flash Flood and Hail in New Mexico, July 2, 2013$1,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469332, 469331, 469333.